Sunday, November 7, 2010

Statin drugs cause liver damage, kidney failure and cataracts, says BMJ

Statin drugs cause liver damage, kidney failure and cataracts, says BMJ

Go To Original

(NaturalNews) Cholesterol-lowering statin drugs significantly increase a person's risk of cataracts, muscle weakness, liver dysfunction and kidney failure, according to a study in the British Medical Journal.

The study also confirmed that the drugs lower the risk of heart disease and esophageal cancer, but claims of other health benefits were unsupported.

Researchers from Nottingham University in the United Kingdom examined data on more than 2 million patients between the ages of 30 and 84, seen at 38 different general practices, who had been prescribed the cholesterol-lowering drugs. More than 70 percent were taking simvastatin (Zocor), 22.3 percent were taking atorvastatin (Lipitor), 3.6 percent were taking pravastatin (Pravachol, Selektine), 1.9 percent were taking rosuvastatin (Crestor) and 1.4 percent were taking fluvastatin (Canef, Lescol, Lochol, Vastin).

The researchers confirmed prior data suggesting that statins increase patients' risk of cataracts, liver dysfunction, kidney failure and a form of muscle weakness known as myopathy. They found that for every 10,000 women treated with the drugs, 23 would develop acute kidney (renal) failure, 39 would develop myopathy, 74 would develop liver dysfunction and 309 would develop cataracts. Men suffered an even higher risk of myopathy, but their risks of the other three conditions were similar to those suffered by women.

Putting it in different terms, the researchers found that only 434 people would need to be treated with the drugs for five years for one case of acute renal failure to develop. It would take only 136 treated for each case of liver dysfunction and 33 for each case of cataracts. Among women, 259 would need to be treated for each case of myopathy; among men, the number was only 91.

The risk of developing all conditions was highest during the first year of treatment, but continued throughout the course of the study. Risk of liver and kidney problems increased proportionally with the dose of statins being taken.

All drugs appeared to pose a similar risk of all conditions, with the exception of fluvastatin, which increased the risk of liver dysfunction more than its competitors. Men taking fluvastatin were twice as likely to develop liver dysfunction as those not taking statins, while women's risk increased by 2.5 times.

The researchers did find, however, that the risk of cataracts returned to normal within one year of stopping statin treatment, while the risk of liver and kidney problems returned to normal within one to three years. Additionally, they found no connection between statin use and the risk of dementia, osteoporotic fracture, Parkinson's disease, rheumatoid arthritis or venous thromboembolism.

Examining the purported benefits of the drugs, researchers found that they did in fact lower the risk of heart disease, averting 271 cases for every 10,000 high-risk patients treated. Put another way, 33 high-risk men or 37 high-risk women would need to be treated with the drugs to avert one case of the disease.

Although advocates of the drugs have claimed that they may also reduce the risk cancer, the researchers found almost no data supporting these claims. The study "largely confirmed other studies that reported no clear association between statins and risk of cancers," the researchers wrote.

The only cancer-fighting effect uncovered in the study was a slightly lower risk of esophageal cancer, with eight cases averted for every 10,000 high-risk women treated. In other words, 1,266 high-risk women or 1,082 high-risk men would need to be treated with the drugs to prevent one case of esophageal cancer.

Although sales of the blockbuster drugs are unlikely to be reduced as a result of the study, the researchers encouraged closer monitoring of patients for side effects and said their findings "would tend to support a policy of using lower doses of statins in people at high risk of the adverse event."

Sources for this story include: http://www.reuters.com/article/idUS... http://www.medpagetoday.com/Cardiol....



No comments: